WHEELING - A potentially deadly, flesh eating heroin knock-off drug - called "krokodil" because users develop blackened or green, scaly skin as a side effect - has found its way from Russia to the United States.
Clinically known as Desomorphine, krokodil - pronounced "crocodile" - is an opiate derivative of morphine, though more potent. It first appeared in Russia when heroin became scarce or too expensive. The drug has attracted a following there because of its simple production, utilizing codeine, iodine, gasoline, paint thinner, hydrochloric acid, lighter fluid and red phosphorus.
Dr. Matt Lee, director of the emergency/trauma center at Wheeling Hospital, said, "the clandestine manufacturing process is similar to that of methamphetamine. Desomorphine made this way is highly impure and contaminated with various toxic and corrosive by-products."
He said krokodil is notorious for producing severe tissue damage in users, including vein damage and gangrene. Some documented cases report skin falling off the body, exposing bone and muscle tissue.
Law enforcement officials in Columbus this week reported the first suspected case of krokodil use when a homeless man showing those symptoms said he had used the drug. While other cases of use have been identified in Arizona, Oklahoma and Illinois, it apparently has not been widespread across the county.
"We haven't seen it here," Lee said. "I have not found any alerts issued by the Centers For Disease Control and Prevention or the U.S. Drug Enforcement Agency."
Lee said it is not easy to identify krokodil from regular street heroin.
"One red flag comes when users learn it is a lot less expensive than the heroin they are accustomed to buying," he said. "Or, they could be getting ripped off thinking they are getting the real stuff. That's the chance one takes when buying street drugs. It's all white powder. It's pot luck."
He said early symptoms may be pain and redness of skin around the point of injection that could progress to gangrene if untreated.
"I encourage anyone with early symptoms to seek medical attention immediately," Lee said. "Treatment starts with antibiotics and, in severe cases, admission to the hospital. If not treated, side effects of krokodil can lead to gangrene, amputation or death."
Lee said the heroin problem in Russia is twice as bad as it is in the United States.
"We've had a huge upsurge here in the past few years, but they still have twice the amount of addicts," he said.